MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT
Model Number PED-275-18
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/26/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline flex stent that failed to open at the distal end during a procedure.The patient was being treated for an unruptured saccular anerysm of the middle cerebral artery.The aneurysm max diameter was 6.5mm and the neck diameter was 4mm.Vessel tortuosity was normal.It was reported that the microcatheter and pipeline were in place and the physician began to deploy the pipeline stent.When less than 50% of the stent had been deployed, it was observed that the distal tip could not be opened.The stent was resheathed and redeployed more than 2 times but still could not be opened.No other steps were take to try opening the pipeline.The stent was not positioned in a bed.Finally, the stent was resheathed and removed from the patient with the catheter and was replaced with a new pipeline that was delivered and deployed successfully to complete the procedure.All devices were prepared and used as per the instructions for use (ifu).There was no harm or injury to the patient.Dual antiplatelet treatment (dapt) was administered.Post-procedure angio showed slowed blood blow.
 
Additional Manufacturer Narrative
The marksman catheter used during the event was not returned.Therefore, any contributing factors from the catheter could not be assessed.No bends or kinks were found with the pushwire.The hypotube and pfte were found to be intact.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be intact.The tip coil was found to be intact and not damaged.Due to the condition in which the braid was returned the distal and proximal ends could not be determined.Braid end 1 of the pipeline flex braid was found opened and damaged.Braid end 2 was found collapsed and frayed.No other damages or anomalies were found with the device.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was confirmed as one of the braid ends of the pipeline flex braid was were found to be collapsed.The customer reported having re-sheathed the device more than 2 times.It is likely the failure to open is the result of re-sheathing the device more than the recommended two times.Based on the analysis findings, the customer report of ¿resistance/stuck during delivery¿ was unable to be confirmed as the pipeline flex embolization device could not be tested with an in-house marksman catheter.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that a slight resistance was felt during the delivery of the pipeline, and no damage was observed to the pipeline or microcatheter.The same marksman microcatheter was used successfully with the replacement pipeline.

Brand Name
PIPELINE FLEX
Common Device Name
LASER THERAPY PRODUCT
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10466302
Report Number2029214-2020-00858
Device Sequence Number16917115
Product Code OUT
UDI-Device Identifier00847536014640
UDI-Public00847536014640
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/12/2022
Device Model NumberPED-275-18
Device Catalogue NumberPED-275-18
Device Lot NumberA897378
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2020
Initial Date Received by Manufacturer 08/26/2020
Supplement Date Received by Manufacturer08/31/2020
12/07/2020
Initial Report FDA Received Date08/28/2020
Supplement Report FDA Received Date09/15/2020
12/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR